Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 8, NWS Kansas City, MO

March 23, 2025Atchison County, Doniphan County, Kansas; 5 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Mar 23, 2025, 2:50 AM CDT for Atchison County, Doniphan County, Kansas; 5 counties in Missouri. It took effect at Mar 23, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2025, 2:50 AM CDT (07:50 UTC)
In effect from
Mar 23, 2025, 12:00 PM CDT
Expired
Mar 23, 2025, 8:00 PM CDT
In force
8 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO

The radar

The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS83 KEAX 230750
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
250 AM CDT Sun Mar 23 2025

KSZ025-102-MOZ001-002-011-012-020-232200-
/O.NEW.KEAX.FW.W.0008.250323T1700Z-250324T0100Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan-
250 AM CDT Sun Mar 23 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning for wind and low relative humidity,
which is in effect from noon today to 8 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zones 025 and 102. In 
  Missouri, Fire Weather Zones 001, 002, 011, 012 and 020.

* TIMING...From noon today to 8 PM CDT this evening.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

* WIND...Northwest sustained winds from 20 to 30 mph gusting over
  35 mph at times. 

* HUMIDITY...Ranging from 20 to 30 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

HFH
2 follow-up statements
815 
WWUS83 KEAX 231934
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
234 PM CDT Sun Mar 23 2025

KSZ025-102-MOZ001-002-011-012-020-240100-
/O.CON.KEAX.FW.W.0008.000000T0000Z-250324T0100Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan-
234 PM CDT Sun Mar 23 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...In Kansas, Fire Weather Zones 025 and 102. In 
  Missouri, Fire Weather Zones 001, 002, 011, 012 and 020.

* TIMING...Until 8 PM CDT this evening.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

* WIND...Northwest sustained winds from 20 to 30 mph gusting 
  over 35 mph at times.

* HUMIDITY...Ranging from 20 to 30 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
071 
WWUS83 KEAX 240051
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
751 PM CDT Sun Mar 23 2025

KSZ025-102-MOZ001-002-011-012-020-240200-
/O.EXP.KEAX.FW.W.0008.000000T0000Z-250324T0100Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan-
751 PM CDT Sun Mar 23 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

WINDS GUSTS ARE DISSIPATING AND EXPECTED TO END IN THE NEXT COUPLE
OF HOURS. RELATIVE HUMIDITY WILL INCREASE THROUGH THE NIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 22, 11:47 PM CDT, 3 hours 3 minutes earlier. Its key messages:

  • A few strong to marginally severe thunderstorms will be possible overnight tonight into early Sunday morning.
  • Large hail will be the primary hazard.
  • Elevated fire weather conditions will be likely tomorrow afternoon across eastern Kansas and far western Missouri.
  • Well above normal temperatures likely for Tuesday through Friday of next week.
Area forecast discussion, Mar 22, 11:47 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1147 PM CDT Sat Mar 22 2025

...Updated 06z Aviation...

.KEY MESSAGES...

- A few strong to marginally severe thunderstorms will be
  possible overnight tonight into early Sunday morning.

- Large hail will be the primary hazard.

- Elevated fire weather conditions will be likely tomorrow
  afternoon across eastern Kansas and far western Missouri.

- Well above normal temperatures likely for Tuesday through
  Friday of next week.

&&

.DISCUSSION...
Issued at 148 PM CDT Sat Mar 22 2025

500 mb analysis shows zonal westerly mid level flow over eastern
Kansas and Missouri, with a shortwave trough exiting the
Intermountain West across Idaho and into the north central High
Plains. This shortwave trough will steadily amplify and dig
southeastward through the remainder of today, with deepening
surface lows across eastern South Dakota and western Oklahoma.
By just after midnight, a 70+ knot 500 mb jet streak is progged
to be rounding the base of the trough from NE Colorado into SE
Nebraska. Enhanced theta e advection out ahead of the trough
will send dewpoints rising rapidly as a plume of moisture
advects rapidly from south to north. Dewpoints should increase
from around 30 degrees at around 11 pm tonight to the mid to
even upper 40s by around 5 am Sunday, especially for areas along
and south of Interstate 70. Theta e advection and cooler mid to
upper level temperatures steepening lapse rates will yield a
plume of 1000 to 1250 J/kg of MU CAPE (per the 12z HREF).
Meanwhile, with deep layer shear on the order of 60 knots, this
will allow for the potential for organized updrafts. A cold
front will progress from west to east through the region early
tomorrow morning, increasing lift. If a bit of capping can be
overcome, a few strong to severe elevated thunderstorms will be
possible overnight tonight into early tomorrow morning, with
large hail being the primary threat. As such, SPC has maintained
a marginal risk for severe storms along and south of a Paola KS
to Moberly MO line. 12z HREF guidance suggests the best
potential for any strong to severe storms would be across the
far southern portions of the KC metro eastward toward Sedalia in
the 3 am to 6 am time frame.

Winds will turn west northwesterly behind the front by late
tomorrow morning, with sustained winds increasing to around 15
to 20 mph and gusts up to 30 to 35 mph through mid to late
tomorrow afternoon. This paired with relative humidity dropping
to as low as 20 to 30 percent in far eastern Kansas to far
western Missouri will yield elevated fire weather conditions
across these areas tomorrow afternoon, and it is possible that a
fire weather headline may be needed. Otherwise, highs tomorrow
should be a bit cooler, ranging from the upper 50s across NE
Missouri to the low to mid 60s elsewhere. High pressure settles
in over the area by tomorrow night, relaxing winds and allowing
for overnight lows to cool into the mid to upper 30s. By Monday,
our region will be situated between troughing to our east and
ridging to our west, yielding strong northwesterly flow aloft.
Highs for Monday should range from the upper 50s across NE
Missouri to mid 60s elsewhere.

The warming trend continues through mid to late next week (other
than a slight cooldown on Wednesday), with highs in the mid to
upper 70s forecast for Thursday and Friday. Slight chances for
showers and storms returns to the forecast for Thursday and
Friday, as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1144 PM CDT Sat Mar 22 2025

Shower and thunderstorm activity has started for areas south of
the KC metro. This will push eastward over the next few hours.
Overcast conditions expected through most of the overnight, but
ceilings will be VFR. Cold front begins to push across the area,
and additional shower development is expected, and a few
isolated thunderstorms possible. Visibility may briefly drop to
IFR for a few moments if a storm produces a downpour. Front
clears the area by late morning, and conditions should gradually
improve through the afternoon, though gusty winds continue.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Williams
AVIATION...Krull
Hazardous weather outlook, Mar 22, 4:54 AM CDT, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
454 AM CDT Sat Mar 22 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
454 AM CDT Sat Mar 22 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Elevated fire weather concerns today with RHs in the 20-30% range
coupled with gusty southerly winds.

Strong to severe storms are possible tonight. Primary threats will
be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 23, 1:34 AM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
134 AM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Hail             3 S Archie              38.44N 94.35W
03/23/2025  E1.25 Inch       Bates              MO   Public

            report via social media.

&&

BT
Local storm report, Mar 23, 2:17 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
217 AM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Hail             Holden                  38.72N 93.99W
03/23/2025  E1.00 Inch       Johnson            MO   Trained Spotter

&&

BT
Special weather statement, Mar 23, 2:20 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
220 AM CDT Sun Mar 23 2025

MOZ044-230745-
Johnson MO-
220 AM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JOHNSON COUNTY THROUGH
245 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Warrensburg, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knob Noster, Centerview, Warrensburg, Whiteman Air Force Base,
Whiteman Afb, and Holden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 9398 3893 9353 3893 9350 3870 9350
      3869 9351 3866 9398
TIME...MOT...LOC 0720Z 255DEG 49KT 3876 9386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:43 AM CDTSevere Thunderstorm WarningEAXMiami32 min
Mar 22, 11:22 PM CDTSevere Thunderstorm WarningEAXBates23 min
Mar 22, 11:42 PM CDTSevere Thunderstorm WarningEAXBates, Henry33 min
Mar 22, 11:57 PM CDTSevere Thunderstorm WarningEAXBates, Cass31 min
Mar 23, 2:20 AM CDTSpecial Weather StatementEAXJohnson25 min
Mar 23, 5:19 AM CDTSpecial Weather StatementEAXHenry26 min

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.